You are very welcome. Always happy to help. You are absolutely right that psychiatric drugs have traditionally focused on six neurotransmitters: acetylcholine, dopamine, noradrenaline (i.e., norepinephrine), serotonin, glutamate, and GABA. As you know, depression and anxiety typically go together so medications for treating depression and anxiety often act on the same neurotransmitters. Lexapro is a type of selective serotonin reuptake inhibitor (SSRI) antidepressant which, like you said, means that it blocks or delays the reabsorption of serotonin so that more serotonin is able to attach to the next neuron. The fact that you did not experience any relief from Lexapro could be due to any number of things, for instance, because serotonin is not the only neurotransmitter involved with depression and anxiety, it wasn't the right medication to alleviate your symptoms. Pristiq is a different type of antidepressant and is a kind of serotonin and noradrenaline reuptake inhibitor (SNRI) which, like you said, works on serotonin and norepinephrine (or noradrenaline) by delaying the reabsorption of both of these neurotransmitters. Wellbutrin works on both norepinephrine and dopamine, which is why it is commonly added to other antidepressants to help improve its effects. If Wellbutrin does not help relieve your symptoms, it doesn't mean you will be depressed forever. Trust me, I know how frustrating it is waiting to find the right dose and combination of medications but I can tell you from experience that you will not be miserable or feel like this forever so try not to get discouraged. Treating depression and anxiety is a lot more complicated and complex than whether or not you are taking medications that directly target serotonin, norepinephrine, and dopamine. Because you are still young and your body and brain are still developing, the trial and error process of finding the right combination of medications can be even slower and more complicated. Considering how long you've been struggling with both depression and anxiety as well as the fact that you did experience relief of your symptoms when you switched to Pristiq, I would guess that your depression likely is chemically related. I would also venture to guess that depression and/or anxiety run in your family which would further increase the likelihood that you have a chemical imbalance which is causing your symptoms. As someone who also struggled with major depression and anxiety throughout high school, my best advice to you is to try to remain positive. Try to remember the progress you have made and how much strength, integrity, and insight you've gained through your struggles. There are positive aspects and lessons to be learned in every single negative experience - think of the ways you have grown as a result of your experiences with depression and anxiety. The fact that you are so determined to conquer your depression and the fact that you are so tired of being depressed tells me that you will get better. I wish I could tell you exactly when you will start feeling better but I can't...no one knows the answer to that. One thing that has helped me is to think of myself as existing on a continuum with the real me at one end and the depressed me at the other. When I was in high school the depressed me had control and took up 99% of me but every time I fought back against a depressive, irrational thought or focused on what I was doing well and the positives in a situation, I was able to reclaim part of the real me and shift the balance. There's no question that I still struggle with depression today but the difference is that now the real me takes up 99% of me. Keep fighting. You have so much to look forward to and you will only be a stronger person as a result of your struggles. In terms of your anxiety, try to focus on the present moment and the things you actually can control. If you are living life in the here-and-now, it is not possible to be anxious. Anxiety is the result of dwelling on the past or worrying about the future. You can't change what has happened in your life and you never know what the future might bring. All you can do is live in the present tense, focus on the things you have control over, and trust me, everything else will fall into place. Hang in there, keep your chin up, and take things one day at a time. Don't hesitate to stay in touch. Have a good night.
What others experience may not be what you experience with these medications. They're all addictive, and cause some people side effects but not others, and there are withdrawal problems if not weaned off correctly. I would contact your pharmacist about the combination as well. If a psychiatrist prescribed it, then it's worth a try. We often don't know until we try it how it will affect us. But I'm sure lots of members can offer some great advice to you, and share their stories. Take care!
I have both personal and professional experience with Wellbutrin. Personally, I found Wellbutrin to be a very helpful addition to my other medications. Granted it has been 10+ years since I was on Wellbutrin, but I do not recall experiencing any side effects or symptoms of withdrawal. From a professional standpoint, I believe Wellbutrin to be a great medication and have worked with many clients who have found it to be incredibly helpful. I have yet to hear of any "failures" with regard to Wellbutrin. In general, Wellbutrin takes about 4 weeks to start working. Side effects of Wellbutrin SR include agitation, constipation, dizziness, dry mouth, insomnia, nausea, rash, sweating, and/or weight loss. Side effects of Wellbutrin XL may include abdominal pain, agitation, anxiety, constipation, diarrhea, dizziness, dry mouth, heart palpitations, increased urination, insomnia, muscle soreness, nausea, rash, ringing in the ears, sore throat, and/or sweating. Unfortunately, it is not possible to predict whether or not you will experience any of these side effects but in the event that you, notify your doctor. For those clients I have worked with who have experienced some of these side effects, the majority reported that the side effects went away on their own after a few weeks. Withdrawal symptoms should not be a major problem. Another positive of Wellbutrin is that compared to other antidepressants, it tends to not cause any sexual side effects. Although Wellbutrin has been associated with an increased risk of seizures, this occurred in only 4 of 1,000 patients who were taking 300-450mg a day of the original form of Wellbutrin which is rarely prescribed now. I mention this only to provide you with thorough, unbiased information and not to scare or deter you from taking Wellbutrin. To reassure you, development of seizures when taking the newer forms of Wellbutrin (SR or XL) is very rare, particularly when prescribed doses less than 300 mg. Only individuals with a history of epilepsy who are not taking adequate anticonvulsant medication are likely to have a problem. Hopefully this information is helpful. Don't hesitate to ask any additional questions you may have. Best of luck!
Thanks so much for the info...it helps so much.
I know Pristiq works with Serotonin and Norepinephrine, and Wellbutrin works with Dopamine...and it is my understanding that those are the 3 chemicals or hormones or whatever that work with your emotions. I used to be on Lexapro which only works with Seratonin and that did nothing for me...but when i switched to Pristiq all of a sudden my anxiety almost completely went away, but my depression stayed. Does that mean if I take Wellbutrin, which works with Dopamine, and my depression still doesn't go away, that it never will go away with medication since i will have targeted all 3 chemicals with no improvement with depession? Would it mean that it is not chemical related, or just that Wellbutrin isnt the drug for me and another drug that works with dopamine could fix it?
I dont even know if I'm even making sense. I tend to over think things. I just really want this depression out of my life because it is holding me back with so much, and i am going to start college in the next fall and it was my goal to beat this by the end of high school. I've lived with anxiety since i was a toddler and depression since middle school.
Again, thanks so much for your help.